Kansas, 2024Drought in Kansas, June 1 to 30, 2024
June 1 to 30, 2024 · NWS ICT · 10 events in 10 counties and zones
Drought conditions across the area improved significantly with several counties exiting severe drought all together. Only a few counties remained in severe drought at the end of June.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions across the area improved significantly with several counties exiting severe drought all together. Only a few counties remained in severe drought at the end of June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 31, 11:29 PM CST, 31 minutes earlier. Its key messages:
- Isolated showers and storms this afternoon/evening, especially across central and eastern KS
- Several showers/storm chances through the weekend and possibly into next week
Area forecast discussion, May 31, 11:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1229 AM CDT Sat Jun 1 2024
.KEY MESSAGES...
- Isolated showers and storms this afternoon/evening, especially
across central and eastern KS
- Several showers/storm chances through the weekend and possibly
into next week
&&
.DISCUSSION...
Issued at 155 PM CDT Fri May 31 2024
As of 130 PM, a rinse and repeat pattern was ongoing across the
Plains with multiple remnant MCVs spinning about. The two impacting
the weather locally are position across central KS and northeast OK.
To begin with, the MCV across northeast OK continues to rotate
showers/storms north and northwestward across portions of Labette,
Neosho, and Allen counties. The expectation is for the MCV to
gradually move east this evening, shunting the best rain chances
eastward. The second MCV across central KS has been relatively
benign thus far with mostly dry conditions. Latest visible satellite
imagery reveals a deepening cumulus field across central KS with
mixed-layer inhibition approaching zero. With the nearby MCV,
scattered convection is probable this afternoon from Barton and
Russell counties and points east. Effective shear remains meager,
therefore organize convection is not expected. That being said,
precipitable water values remain above 1.2" which supports heavy
rain. As diurnal cooling ensue this evening, convection should
decrease in coverage.
Like prior days, additional convection is expected this afternoon
across the High Plains with a gradual march eastward. Model guidance
is good agreement with any upscale growth across eastern CO/western
KS will tend to move more southeasterly overnight and into the best
low-level theta-e. Therefore, shower/storm chances are quite low
overnight area-wide.
The active pattern will continue through the weekend and possibly
into next week with weak perturbations translating across the Plains
atop a weakly to moderately unstable environment. Confidence is
increasing for the active pattern continuing into next weekend with
the potential for an amplified midlevel ridge axis sliding into the
Plains decreasing. This result would keep shower/storm chances going
and temperatures in the 80s.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1225 AM CDT Sat Jun 1 2024
MVFR cigs are expected to expand in coverage tonight with some
IFR cigs developing during the predawn hours. Patchy fog may
also develop but widespread dense fog is not anticipated. Light
winds will prevail through the period with MVFR cigs gradually
mixing out during the morning hours on Saturday with VFR
returning on Saturday afternoon. Shower and thunderstorm chances
will remain too low to mention in TAFs.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...BMB
AVIATION...MWM
Hazardous weather outlook, May 31, 1:05 PM CST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
205 PM CDT Fri May 31 2024
KSZ032-033-047>053-067>072-082-083-091>096-098>100-011915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
205 PM CDT Fri May 31 2024
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...This Afternoon and Tonight
Slow moving showers and thunderstorms will continue across central
and southeast Kansas into the early evening hours. Severe weather
is not expected but heavy rain may result in localized flooding.
More storms are possible across south central Kansas late tonight.
Severe weather is not expected with any of this activity.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Periodic chances for storms are forecast to affect the region
Saturday night through Wednesday. The storms could become more
numerous especially for Sunday night and Tuesday night across the
region. Some of the storms could become strong or severe this
period. In addition, the showers and storms could create some
flooding problems for some locations that see repeated rounds of
rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated this afternoon or tonight.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Special weather statement, May 31, 8:15 PM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
915 PM CDT Fri May 31 2024
KSZ067-068-083-010300-
Reno KS-Harvey KS-Sedgwick KS-
915 PM CDT Fri May 31 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RENO...NORTHWESTERN
SEDGWICK AND SOUTHWESTERN HARVEY COUNTIES THROUGH 1000 PM CDT...
At 915 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burrton, moving south at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hutchinson, Haven, Burrton, Mount Hope, Yoder, and Hutchinson
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3807 9790 3809 9767 3782 9763 3782 9791
TIME...MOT...LOC 0215Z 351DEG 17KT 3801 9778
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
METZGERLocal storm report, May 31, 8:25 PM CST, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
925 PM CDT Fri May 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM Hail 6 E Hutchinson 38.04N 97.80W
05/31/2024 E0.75 Inch Reno KS Public
Report from mPING: Dime (0.75 in.).
&&
JASLocal storm report, May 31, 8:32 PM CST, 3 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
932 PM CDT Fri May 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM Rain Newton 38.06N 97.37W
05/31/2024 M2.00 Inch Harvey KS Emergency Mngr
&&Special weather statement, May 31, 8:33 PM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
933 PM CDT Fri May 31 2024
KSZ083-010315-
Sedgwick KS-
933 PM CDT Fri May 31 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SEDGWICK COUNTY
THROUGH 1015 PM CDT...
At 933 PM CDT, Doppler radar was tracking a strong thunderstorm over
Park City, moving south at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wichita, Park City, Valley Center, Bel Aire, Maize, Downtown Wichita,
Kechi, Eastborough, East Wichita, Northeast Wichita, Eisenhower
National Airport, Mcconnell Air Force Base, Jabara Airport, and
Oaklawn.
This includes the following highways...
Interstate 135 between Mile Markers 1 and 18.
Interstate 35 between Mile Markers 43 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3783 9745 3787 9723 3776 9716 3762 9715
3760 9744
TIME...MOT...LOC 0233Z 347DEG 16KT 3778 9732
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
METZGERLocal storm report, May 31, 8:50 PM CST, 3 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
950 PM CDT Fri May 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM Hail 6 WNW Burrton 38.04N 97.77W
05/31/2024 E0.88 Inch Reno KS Public
Penny to nickel size hail. Via social media.
&&
JASSpecial weather statement, May 31, 8:54 PM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
954 PM CDT Fri May 31 2024
KSZ067-083-010315-
Reno KS-Sedgwick KS-
954 PM CDT Fri May 31 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RENO AND
NORTHWESTERN SEDGWICK COUNTIES THROUGH 1015 PM CDT...
At 953 PM CDT, Doppler radar was tracking a strong thunderstorm near
Haven, moving south at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mount Hope, Cheney Lake, and Cheney State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Cheney Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3773 9789 3774 9789 3788 9788 3789 9766
3773 9767
TIME...MOT...LOC 0253Z 347DEG 16KT 3784 9776
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
METZGERDrought, Russell
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Drought conditions did not improve or get worse during June. The far southeastern areas of the county remained in severe drought (D2).
Drought, Barton
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Barton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Drought conditions improved across all areas of the county with the exception of the far northwestern areas which remained in severe drought (D2). All other areas improved to moderate drought (D1).
Drought, Ellsworth
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Drought conditions improved across all areas of the county to either normal conditions or abnormally dry (D0).
Drought, McPherson
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Drought conditions improved across all areas of the county to normal conditions, abnormally dry (D0) or moderate drought (D1).
Drought, Harvey
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Harvey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Drought conditions showed slight improvement with the extreme eastern areas of the county improving to abnormally dry (D0). The western areas remained the same and stayed in severe drought (D2).
Drought, Reno
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Drought conditions improved in the western areas of the county where severe drought (D2) improved to moderate drought (D1) or abnormally dry (D0). The eastern areas of the county did not improve and remained in severe drought (D2).
Drought, Rice
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Drought conditions improved over the entire area with only moderate drought (D1) noted in the south and southwestern areas of the county. All other areas are now either normal or abnormally dry (D0).
Drought, Kingman
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Kingman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Drought conditions improved over most of the county with only the far northeastern areas of the county in severe drought (D2). The rest of the county improved to moderate drought (D1).
Drought, Sedgwick
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Drought conditions improved over the southern and eastern areas of the county with only the central and northwest areas of the county remaining in severe drought (D2).
Drought, Harper
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Harper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
All area of the county improved to either normal conditions or abnormally dry (D0).
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, June 1 to 3, 20241 death · 1 injured · $417,000 · 2.75 in hail · 48 events
- Flash Flooding and Hail in Louisiana, June 1 to 2, 2024$132,000 · 1 in hail · 21 events
- Tornado and Flash Flooding in Texas, June 1, 2024$50,000 · 3.5 in hail · 9 events
- Flash Flooding and Hail in Texas, June 1 to 2, 2024$50,000 · 1 in hail · 5 events
- Flash Flood and Damaging Winds in Texas, June 1, 2024$45,000 · 87 kt wind · 4 events
- Excessive Heat and Heat in Texas, June 1 to 6, 202432 events
- Excessive Heat and Heat in Texas, June 1 to 5, 202425 events
- Tornadoes and Flood in Texas, June 1 to 3, 2024EF0 · 20 events
- Flash Flooding and Hail in Texas, June 1, 20241 in hail · 18 events
- Drought in New Mexico, June 1 to 30, 202417 events
- Drought in New Mexico, June 1 to 30, 202417 events
- Hail and Damaging Wind in Kansas, June 1, 20243 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181588, 1181589, 1181590, 1181591, 1181592, 1181593, 1181594, 1181595, 1181596, 1181597.